Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Error estimates for spatially discrete approximations of semilinear parabolic equations with nonsmooth initial data
HTML articles powered by AMS MathViewer

by Claes Johnson, Stig Larsson, Vidar Thomée and Lars B. Wahlbin PDF
Math. Comp. 49 (1987), 331-357 Request permission


We consider time-continuous spatially discrete approximations by the Galerkin finite element method of initial-boundary value problems for semilinear parabolic equations with nonsmooth or incompatible initial data. We find that the numerical solution enjoys a gain in accuracy at positive time of essentially two orders relative to the initial regularity, as a result of the smoothing property of the parabolic evolution operator. For higher-order elements the restriction to two orders is in contrast to known optimal order results in the linear case.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65N10, 65N30
  • Retrieve articles in all journals with MSC: 65N10, 65N30
Additional Information
  • © Copyright 1987 American Mathematical Society
  • Journal: Math. Comp. 49 (1987), 331-357
  • MSC: Primary 65N10; Secondary 65N30
  • DOI:
  • MathSciNet review: 906175